Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 186, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 23, 2009, 5:56 PM CDT for Calhoun County, Illinois; Lincoln County, Saint Charles County, Missouri. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2009, 5:56 PM CDT (22:56 UTC)
- Expired
- Jul 23, 2009, 7:00 PM CDT
- In force
- 64 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Calhoun County, IL, Lincoln County, MO, Saint Charles County, MO
The radar
The St Louis radar (KLSX), 33 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 6:22 PM CDT | HAIL 0.7 | Old Monroe, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 232256
SVRLSX
ILC013-MOC113-183-240000-
/O.NEW.KLSX.SV.W.0186.090723T2256Z-090724T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT THU JUL 23 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
EASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI...
NORTHWESTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 700 PM CDT
* AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
EAST OF DAVIS...OR 7 MILES NORTHEAST OF TROY...AND MOVING SOUTHEAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
TROY...
WENTZVILLE...
ST. PAUL...
LAKE ST. LOUIS...
MOSCOW MILLS...
WINFIELD...
FOLEY...
FORISTELL...
BATCHTOWN...
FLINT HILL...
OLD MONROE...
BEECHVILLE...
MEPPEN...
BRUSSELS...
DEER PLAIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3912 9076 3902 9057 3900 9058 3896 9054
3897 9048 3896 9047 3868 9096 3886 9096
3907 9102 3915 9088
TIME...MOT...LOC 2256Z 316DEG 16KT 3906 9091
$$
MILLER2 follow-up statements
000
WWUS53 KLSX 232338
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
638 PM CDT THU JUL 23 2009
MOC113-183-232346-
/O.CAN.KLSX.SV.W.0186.000000T0000Z-090724T0000Z/
ST. CHARLES MO-LINCOLN MO-
638 PM CDT THU JUL 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY AND
NORTHWEST ST. CHARLES COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED SOUTHEAST INTO ST
CHARLES COUNTY. A SECOND SEVERE THUNDERSTORM WARNING WAS ISSUED FOR
ST CHARLES COUNTY...AND REMAINS IN EFFECT UNTIL 715 PM.
LAT...LON 3902 9057 3900 9058 3896 9054 3897 9049
3896 9047 3888 9062 3888 9063 3895 9068
3898 9068 3904 9071 3908 9070 3908 9069
TIME...MOT...LOC 2336Z 308DEG 26KT 3888 9062
$$
ILC013-240000-
/O.CON.KLSX.SV.W.0186.000000T0000Z-090724T0000Z/
CALHOUN IL-
638 PM CDT THU JUL 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CALHOUN COUNTY...
AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR BRUSSELS...OR 6 MILES NORTHEAST OF ST. PAUL...MOVING SOUTHEAST
AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
DEER PLAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3902 9057 3900 9058 3896 9054 3897 9049
3896 9047 3888 9062 3888 9063 3895 9068
3898 9068 3904 9071 3908 9070 3908 9069
TIME...MOT...LOC 2336Z 308DEG 26KT 3888 9062
$$
CARNEY000
WWUS53 KLSX 232351
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
651 PM CDT THU JUL 23 2009
ILC013-240001-
/O.EXP.KLSX.SV.W.0186.000000T0000Z-090724T0000Z/
CALHOUN IL-
651 PM CDT THU JUL 23 2009
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY WILL EXPIRE AT
700 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 3902 9057 3900 9058 3896 9054 3897 9049
3896 9047 3888 9062 3888 9063 3895 9068
3898 9068 3904 9071 3908 9070 3908 9069
TIME...MOT...LOC 2351Z 308DEG 26KT 3881 9051
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:27 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 3:27 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 327 PM CDT THU JUL 23 2009 .DISCUSSION... /309 PM CDT THU JUL 23 2009/ TONIGHT THROUGH SATURDAY...WEAK SFC LOW NOTED OVER NRN MO AND SRN IA THIS AFTN WITH AREA OF CONVERGENCE STRETCHING SE TOWARDS STL AND MOISTURE POOLING IN NRN MO. WITH LOW DRIFTING SE AND 1000-2000 J/KG OF CAPE AVAILABLE...WOULD NOT BE SURPRISED TO SEE A FEW -TSRA DEVELOP FROM THE CU FIELD SO INCLUDED ISOLATED MENTION FOR EARLY EVENING. PATCHY FOG IS POSSIBLE AGAIN LATE TONIGHT ESPECIALLY IN AREAS SUSCEPTIBLE TO COLD AIR DRAINAGE. SFC RIDGE SHIFTS E OVERNIGHT WITH WINDS VEERING SW BY FRI AFTN AND INCREASING AHEAD OF APCHG CDFNT. FRI LOOKS TO BE THE WARMEST DAY OF THE PD WITH HIGHS REACHING THE UPPER 80S TO NEAR 90. SHORTWAVE OVER MANITOBA /PER WATER VAPOR IMAGERY/ WILL CONTINUE DIVING SE...EVENTUALLY DRAGGING THE AFOREMENTIONED COLD FRONT THROUGH THE REGION ON SAT WITH THUNDERSTORMS EXPECTED ALONG/AHEAD OF FROPA. ALTHOUGH 0Z AND 12Z ECMWF/6Z AND 12Z GFS/6Z NAM/9Z SREF ALL IN GENERAL AGREEMENT ON WHEN CDFNT APCHGS MO/IA BORDER...DISAGREEMENTS REMAIN OVER HOW QUICKLY IT MOVES THROUGH WITH THE SREF SUGGESTING CDFNT WILL STALL ALONG THE MO/AR BORDER. PRECIP CHCS MAY NEED TO BE EXTENDED INTO SUN IF MODELS CONTINUE TO SLOW DOWN FNTL MOVEMENT. SUNDAY THROUGH THURSDAY...ECMWF AND GFS IN GOOD AGREEMENT ON LARGE SCALE PATTERN WITH CONTINUED NW FLOW ALOFT BETWEEN WRN CONUS RIDGE AND ERN CONUS TROF. EXPECTING COOLER CONDITIONS ON SUNDAY BEHIND CDFNT WITH A BRIEF WARM UP ON TUE BEFORE NEXT CDFNT MOVES THROUGH THE REGION ON TUE/WED. GUIDANCE SUGGESTS ANOTHER SHORTWAVE FOR THU/FRI BUT HELD OFF ON ADDING POPS UNTIL PERIODICITY OF SHORTWAVE PASSAGES IN THIS FLOW REGIME BECOMES BETTER ESTABLISHED. KANOFSKY && .AVIATION... /1242 PM CDT THU JUL 23 2009/ FOR THE 18Z TAFS... SHRA THIS MORNING HAVE DIMINISHED AND ASSOC CLOUD COVER MOVING EAST OF THE STL METRO SITES. EXPECT DIURNAL CU TO DEVELOP THIS AFTERNOON WITH SOUTH TO SWLY WINDS OF 8-12 KTS. EXPECT ISOLD SHRA/TSTMS TO DEVELOP ACROSS CENTRAL MO THIS AFTERNOON. DON/T EXPECTED AREAL COVERAGE TO BE ENOUGH TO WARRANT MORE THAN VCSH AND A CB GROUP AT KCOU. OTHER ISOLD SHRA/TSTMS MAY DEVELOP OVER SE IA AND MOVE SE INTO THE KUIN VCTY. AGAIN DON/T EXPECT COVERAGE TO BE MUCH AND FEEL VCSH AND A CB GROUP COVER THE CHANCES...FOR NOW. EXPECT FOG TO REDEVELOP OVER KSUS AFTER MIDNIGHT... WHICH SHOULD DISSIPATE SHORTLY AFTER SUNRISE. AREA REMAINS IN SLYSWLY FLOW IN ADVANCE OF NEXT TROUGH DUE IN FRIDAY NIGHT/SATURDAY MORNING. MILLER && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 23, 3:16 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 316 PM CDT THU JUL 23 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 316 PM CDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND AGAIN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 KANOFSKY
In the hours before
Local storm report, Jul 23, 5:29 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT THU JUL 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 3 NW SILEX 39.16N 91.10W
07/23/2009 M1.00 INCH LINCOLN MO TRAINED SPOTTER
QUARTER SIZE HAIL AND TREE LIMBS DOWN
0525 PM TSTM WND DMG 3 NW SILEX 39.16N 91.10W
07/23/2009 LINCOLN MO TRAINED SPOTTER
QUARTER SIZE HAIL AND TREE LIMBS DOWN
&&
EVENT NUMBER LSX0900033
EVENT NUMBER LSX0900034
GKSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 41 min |
| Jul 23, 6:27 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Saint Louis | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.